Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Missoula, MT

August 29, 2013Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 29, 2013, 4:23 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 4:23 PM MDT (22:23 UTC)
Expired
Aug 29, 2013, 5:00 PM MDT
In force
37 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 138 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:30 PM MDTHAIL 0.759 Nw Kalispell, MTSPOTTER ALSO REPORTED STRONG WINDS AND 0.14 INCH RAIN.
Aug 29, 4:32 PM MDTTSTM WND GST 454 Nw Polson, MTSPOTTER ALSO REPORTED 0.25 INCH HAIL.
Aug 29, 4:32 PM MDTTSTM WND GST 55La Salle, MT
Aug 29, 4:47 PM MDTTSTM WND GST 311 Sw Columbia Falls, MTTHE TOWN OF COLUMBIA FALLS IS WITHOUT POWER. HEAVY RAIN AND PEA SIZE HAIL.
Aug 29, 4:50 PM MDTTSTM WND GST 50Columbia Falls, MTSPOTTER ALSO REPORTED POWER LINES DOWN ALONG WITH TREES OF UNKNOWN SIZE DOWN. PEA SIZE HAIL. TIME IS ESTIMATED.
Aug 29, 4:54 PM MDTHAIL 0.881 Sw Columbia Falls, MTNICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS55 KMSO 292223
SVRMSO
MTC029-047-089-292300-
/O.NEW.KMSO.SV.W.0033.130829T2223Z-130829T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...
  EASTERN SANDERS COUNTY IN NORTHWEST MONTANA...
  NORTHWESTERN LAKE COUNTY IN NORTHWEST MONTANA...

* UNTIL 500 PM MDT.

* AT 414 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES SOUTHWEST OF WHITEFISH TO 13 MILES WEST OF
  POLSON...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF
  KALISPELL TO 13 MILES WEST OF POLSON...AND WERE MOVING NORTHEAST AT
  30 MPH. BOATERS ON FLATHEAD LAKE WILL EXPERIENCE DANGEROUS WAVE    
  ACTIVITY.

* LOCATIONS IMPACTED INCLUDE...BIG ARM...BIGFORK...COLUMBIA FALLS...
  CORAM...CRESTON...DAYTON...ELMO...EVERGREEN...HUNGRY HORSE...
  KALISPELL...KILA...LA SALLE...LAKE MARY RONAN...LAKESIDE...
  LUPFER...MARTIN CITY...POLSON...PROCTOR...ROLLINS...SOMERS...
  WHITEFISH AND WOODS BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4878 11406 4789 11387 4751 11443 4841 11463
TIME...MOT...LOC 2222Z 225DEG 26KT 4838 11452 4766 11436

$$

ZUMPFE
2 follow-up statements
947 
WWUS55 KMSO 292243
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
443 PM MDT THU AUG 29 2013

MTC029-047-089-292300-
/O.CON.KMSO.SV.W.0033.000000T0000Z-130829T2300Z/
LAKE MT-SANDERS MT-FLATHEAD MT-
443 PM MDT THU AUG 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL FLATHEAD...EASTERN SANDERS AND NORTHWESTERN LAKE
COUNTIES...

* AT 437 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM WHITEFISH TO POLSON...OR ALONG A LINE
  EXTENDING FROM 16 MILES NORTH OF EVERGREEN TO POLSON...AND WERE
  MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR FLATHEAD LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4878 11406 4789 11387 4751 11443 4841 11463
TIME...MOT...LOC 2243Z 225DEG 26KT 4848 11434 4776 11420

$$

ZUMPFE
158 
WWUS55 KMSO 292300
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
500 PM MDT THU AUG 29 2013

MTC029-047-089-292310-
/O.EXP.KMSO.SV.W.0033.000000T0000Z-130829T2300Z/
LAKE MT-SANDERS MT-FLATHEAD MT-
500 PM MDT THU AUG 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD...EASTERN
SANDERS AND NORTHWESTERN LAKE COUNTIES EXPIRES AT 500 PM MDT...

LAT...LON 4878 11406 4789 11387 4751 11443 4841 11463
TIME...MOT...LOC 2243Z 225DEG 26KT 4847 11432 4775 11419

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:04 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 29, 2:04 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
204 PM MDT Thu Aug 29 2013

.DISCUSSION...The shortwave that will bring thunderstorms to Idaho
and western Montana is passing through central Oregon this
afternoon. Showers and thunderstorms are already associated with
this feature and will pass through Idaho early this afternoon and
into western Montana later this afternoon. Most locations have a
fair chance to see a shower with many locations to see
thunderstorms by this evening. Stronger cells will produce brief
heavy rain and gusty winds, so these conditions are of main
concern through this evening. Most of the thunderstorm activity is
forecast to pass off to the east this evening. The main trough
will pass to the north through Canada overnight and Friday
morning, but northwest Montana may see a continued influence with
cloud cover and shower chances.

Friday through Sunday, model guidance remains consistent in
depicting relatively dry conditions, however there are nuances
that have recently changed. For example, a weak and fast-moving
storm system that models have anticipated north of the Canadian
border on Friday has weakened significantly in the most recent
model runs. The impact of this weaker solution is slightly weaker
winds on Friday for the Northern Rockies. However, breezy and very
dry conditions across southwest Montana are enough to warrant fire
weather highlights during Friday afternoon/evening.

Monday through Thursday, confidence in the forecast models remains
quite low, with little consistency day-to-day. Despite previous
advertisements of strong high pressure late next week, the models
since changed prognoses and now depict southwesterly flow aloft over
the Northern Rockies. This southwesterly flow is a reasonable
solution and essentially a persistence forecast. The long term
forecast period will likely be dominated by warm temperatures and
periodic shower/thunderstorm activity.

&&

.AVIATION...Showers and thunderstorms will begin to pass through
Idaho early this afternoon ahead of an approaching shortwave. This
shortwave will pass through Idaho and western Montana this
afternoon and evening so showers and thunderstorms are expected to
pass through most locations between 29/2100z-30/0100z. All TAF
sites may be affected by showers and thunderstorms between the
same time period with brief heavy rain and gusty outflow winds of
main concern. Cloud cover and showers may linger or redevelop
through northwest Montana tonight and Friday morning, otherwise
the rest of the region will have little cloud cover overnight.
Westerly winds will increase on Friday and will mix down to the
surface through the afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Friday
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 29, 2:06 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MDT THU AUG 29 2013

IDZ009-010-292045-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
206 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 245
PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH FORK...OR 15 MILES NORTHWEST OF
SALMON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HWY 93 4TH OF JULY
CREEK AND KRILEY GULCH...NORTH FORK AND GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4526 11402 4538 11421 4566 11390 4563 11388
      4562 11382 4560 11379 4553 11382 4552 11376
      4548 11375 4545 11377 4543 11376
TIME...MOT...LOC 2006Z 222DEG 20KT 4539 11402

KITSMILLER
Special weather statement, Aug 29, 2:41 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT THU AUG 29 2013

MTZ001-292130-
KOOTENAI/CABINET REGION-
241 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
330 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF EUREKA...OR 34 MILES NORTH OF
LIBBY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4901 11525 4900 11500 4900 11499 4894 11478
      4879 11526 4885 11551 4901 11535 4902 11526
TIME...MOT...LOC 2041Z 215DEG 55KT 4893 11525

ZUMPFE
Special weather statement, Aug 29, 3:39 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM MDT THU AUG 29 2013

MTZ001>003-043-292300-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
339 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHWESTERN LAKE AND SOUTHEASTERN LINCOLN COUNTIES UNTIL
500 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES WEST OF
KALISPELL TO 15 MILES NORTHEAST OF PARADISE...AND MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THOSE ON FLATHEAD LAKE
WILL EXPERIENCE DANGEROUS WAVE ACTIVITY...INCLUDING WAVES INCREASING
TO OVER 4 FEET IN HEIGHT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...
KALISPELL...EVERGREEN...BIG ARM...PABLO...WOODS BAY...BIGFORK...
COLUMBIA FALLS...NIARADA...MARION...ROUND BUTTE...ELMO...LAKE MARY
RONAN...KILA...PROCTOR...DAYTON...ROLLINS...LAKESIDE...FINLEY POINT
AND SOMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4840 11438 4840 11412 4767 11389 4755 11405
      4746 11462 4821 11502
TIME...MOT...LOC 2137Z 261DEG 28KT 4814 11483 4756 11452

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:29 AM MDTSpecial Weather StatementMSORavalli46 min
Aug 29, 2:05 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more31 hr
Aug 29, 2:06 PM MDTSpecial Weather StatementMSO39 min
Aug 29, 2:41 PM MDTSpecial Weather StatementMSOLincoln49 min
Aug 29, 3:39 PM MDTSpecial Weather StatementMSOLake81 min
Aug 29, 4:49 PM MDTSpecial Weather StatementMSOMissoula71 min
Aug 29, 5:05 PM MDTSpecial Weather StatementMSOLake55 min
Aug 29, 5:23 PM MDTAreal Flood AdvisoryMSOFlathead112 min
Aug 29, 5:37 PM MDTAreal Flood AdvisoryMSOMissoula2 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.